Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 48, NWS Kansas City, MO

May 19, 2018Bates County, Henry County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 19, 2018, 4:38 PM CDT for Bates County, Henry County, Missouri. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2018, 4:38 PM CDT (21:38 UTC)
Expired
May 19, 2018, 5:15 PM CDT
In force
37 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Bates County, MO, Henry County, MO

The radar

The Pleasant Hill radar (KEAX), 82 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 4:21 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1840 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1840 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1017 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

259 
WUUS53 KEAX 192138
SVREAX
MOC013-083-192215-
/O.NEW.KEAX.SV.W.0048.180519T2138Z-180519T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
438 PM CDT SAT MAY 19 2018

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Southwestern Henry County in west central Missouri...
  Southeastern Bates County in west central Missouri...

* Until 515 PM CDT.

* At 438 PM CDT, a severe thunderstorm was located 7 miles northwest
  of Schell City, or 8 miles east of Rich Hill, moving northeast at
  35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Montrose and Rockville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3804 9424 3805 9425 3805 9432 3812 9436
      3831 9400 3821 9391 3821 9405 3803 9406
      3803 9409 3805 9410 3804 9411 3806 9413
      3806 9416 3804 9420 3805 9421 3804 9422
      3803 9424
TIME...MOT...LOC 2138Z 244DEG 31KT 3810 9420 

HAIL...1.25IN
WIND...60MPH
 
$$

Grana
2 follow-up statements
299 
WWUS53 KEAX 192201
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
501 PM CDT SAT MAY 19 2018

MOC013-083-192215-
/O.CON.KEAX.SV.W.0048.000000T0000Z-180519T2215Z/
Henry MO-Bates MO-
501 PM CDT SAT MAY 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHWESTERN HENRY AND SOUTHEASTERN BATES COUNTIES...

At 501 PM CDT, a severe thunderstorm was located near Appleton City,
or 16 miles southwest of Clinton, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Montrose and Rockville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3806 9422 3814 9425 3831 9400 3821 9391
      3821 9405 3803 9406 3803 9409 3805 9410
      3804 9411 3806 9413 3806 9416 3804 9420
      3805 9421 3806 9421
TIME...MOT...LOC 2201Z 244DEG 31KT 3819 9397 

HAIL...1.25IN
WIND...60MPH
 
$$

Grana
052 
WWUS53 KEAX 192210
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
510 PM CDT SAT MAY 19 2018

MOC013-083-192219-
/O.EXP.KEAX.SV.W.0048.000000T0000Z-180519T2215Z/
Henry MO-Bates MO-
510 PM CDT SAT MAY 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HENRY AND
SOUTHEASTERN BATES COUNTIES WILL EXPIRE AT 515 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Missouri.

LAT...LON 3806 9422 3814 9425 3831 9400 3821 9391
      3821 9405 3803 9406 3803 9409 3805 9410
      3804 9411 3806 9413 3806 9416 3804 9420
      3805 9421 3806 9421
TIME...MOT...LOC 2209Z 244DEG 31KT 3821 9391 

$$

Grana

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:43 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, May 19, 2:43 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
243 PM CDT Sat May 19 2018

.Discussion...
Issued at 236 PM CDT SAT MAY 19 2018

The main concern for the late afternoon and evening hours
continues to be with the potential for strong to damaging winds
and large hail across the local area, particularly for areas over
eastern Kansas and and western Missouri.

The complex forecast is beginning to come into resolution as
depicted via visible satellite trends with multiple features in
play. Widespread convection from this morning has worked to
stabilize the environment in the near-term, though a gradual
clearing has been noted across eastern Kansas and more recently,
western Missouri. Synoptically speaking, a cold front is stretched
across central Kansas with a stationary boundary draped from north
central Kansas to northwestern Missouri. An inverted trough axis is
also noted along an axis extending from the Texas Panhandle into
west central Missouri. A weak mid-level shortwave is positioned
over southwestern Nebraska as of the early afternoon.

As the frontal boundary slowly pushes eastward driven by the
overhead shortwave trough, the downstream trough axis will
continue to pull northeastward into the local area. While these
features should remain displaced overall, the merging of these
features with time will result in the potential for organized
convection late this afternoon into the evening hours. Expanding
CU fields are noted ahead of the frontal boundary, while ongoing
convection is noted along the trough axis to the southwest. The
initial area to monitor will be across northeast KS and northwest
MO as storms form near the cold front further west and advect
into the area. While there remains some uncertainty on the amount
of destabilization with which to work, steep mid-level lapse
rates and adequate shear profiles may support the development of
storms capable of producing large hail, strong winds, and perhaps
an isolated tornado through the late afternoon and early evening.
The second, perhaps more certain feature conducive to severe
potential, is the inverted trough axis to the southwest. Strong
850 hPa flow will continue to expand into eastern KS and western
MO this afternoon and evening. If the cold front is able to merge
with this feature, there is greater potential for organized
storms to develop after 5 to 6 PM, beginning near eastern KS and
western MO, including the Kansas City Metro. With that said,
strong flow near 700 hPa may effectively cap the environment,
especially with consideration to the slower surface warming trend
due to lingering morning storms. Thus, it is a conditional setup
as to the amount of severity within this activity. Should
organized convection form, there is the potential for large hail
and strong winds, mainly east of I-35 and south of the Missouri
River. Activity should quickly weaken to sub-severe thresholds
later this evening as storms advance into central Missouri.
Localized heavy rainfall and isolated flash flooding is also
possible, as PWAT values approach 1.5 to 1.75 inches.

Additional rain showers and thunderstorms will then redevelop late
tonight into Sunday morning as an embedded disturbance advects
overhead the LLJ, though no severe weather is expected heading into
Sunday morning. Off and on rain chances will continue across the
area through the afternoon before tapering off late Sunday evening
as the PVA anomaly continues to advect downstream. There is some
potential for isolated strong to severe storms across the eastern
CWA during peak heating Sunday afternoon, though activity should
not be as organized as compared to this evening.

More seasonable temperatures are expected in the wake of the cold
frontal passage Monday before a ridging pattern brings a return of
above seasonable temperatures through much of next week. Off and on
air mass type storm chances will also be present, which may
temporarily limit some of the afternoon heating trends.

&&

.Aviation...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1220 PM CDT SAT MAY 19 2018

Mid-level cloud cover should begin to thin out during the
afternoon hours before low-level moisture returns to the area this
evening and overnight. There remains a chance for evening
thunderstorm activity across the terminal sites until the early
overnight hours. Some storms may produce gusty winds and large
hail early in the event near sunset. In the wake of activity,
ceiling heights will diminish as surface temps cool to saturation.
May see some improvement by the mid-morning Sunday, though
ceilings should not improve to VFR until Sunday afternoon at the
earliest.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Welsh
Aviation...Welsh
Hazardous weather outlook, May 19, 4:58 AM CDT, 11 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
458 AM CDT Sat May 19 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-201000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
458 AM CDT Sat May 19 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Morning storms will continue to weakened this morning, but gusty
 winds and small hail will be possible with strong activity.

 Severe potential increases this afternoon with large hail, damaging
 winds, and a few isolated tornadoes possible. As storms merge later
 this evening and overnight, the severe weather threat will
 transition to more of a wind threat. Greatest threat for severe
 weather will be across eastern Kansas and western Missouri.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 Severe threat will decrease by Sunday morning as overnight system
 moves east and weakens. Storms may redevelop by Sunday afternoon
 and a few strong storms likely across east-central Missouri.
 Periodic rain and thunderstorm chances will continue through much
 of the upcoming week.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 3:45 AM CDTDense Fog AdvisoryEAXAdair, Cooper, Howard, Macon, Randolph, Schuyler5 hr
May 19, 7:13 AM CDTSpecial Weather StatementEAXBates47 min
May 19, 7:56 AM CDTSpecial Weather StatementEAXHenry34 min
May 19, 4:57 PM CDTSevere Thunderstorm WarningEAXHenry48 min
May 19, 5:32 PM CDTSpecial Weather StatementEAXBates43 min
May 19, 6:59 PM CDTSpecial Weather StatementEAXCooper, Pettis46 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.